Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 31, 2020, 7:14 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2020, 7:14 PM MST (02:14 UTC)
- Expired
- Jul 31, 2020, 9:15 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 22 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 3778 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499
WGUS55 KTWC 010214
FFWTWC
AZC019-023-010415-
/O.NEW.KTWC.FF.W.0018.200801T0214Z-200801T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
714 PM MST Fri Jul 31 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southeastern Pima County in southeastern Arizona...
Northeastern Santa Cruz County in southeastern Arizona...
* Until 915 PM MST.
* At 714 PM MST, Doppler radar indicated thunderstorms producing
heavy rain along and south of Highway 82 to the east of Sonoita.
Radar rainfall estimates that between 1.00 and 2.00 inches of rain
have fallen over the past 2 hours. Rainfall runoff will result in
flash flooding, especially along Cienega Creek near Sonoita, and
the upper reaches of the Babocomari River.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sonoita and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3182 11059 3175 11050 3166 11051 3160 11059
3157 11062 3169 11069
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:43 PM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 31, 3:43 PM MST, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 343 PM MST Fri Jul 31 2020 .SYNOPSIS...Strong high pressure aloft through the weekend will provide very hot daytime temperatures, with record or near record highs through Saturday. A side effect is that thunderstorm development will be very limited again today. Isolated to scattered thunderstorms return over the weekend to parts of the area, although hotter than normal temperatures will continue. && .DISCUSSION...Mostly clear skies across much of southeast Arizona, though FEW-SCT cu and cb were developing across the White Mountains and along the International border. As such, a few showers and thunderstorms have popped up, mainly across Santa Cruz and Cochise Counties. With strong winds aloft, many of the cloud tops are being sheared off toward the south. Expect this to be the story into this evening with most convection ending with the daytime heating. Could have a few gusty outflows associated with the stronger storms. Otherwise, it was very hot as expected this afternoon with temperatures encroaching on record levels and the Excessive Heat Warning remaining in effect. As of 31/22Z, KTUS had reached a high of 110, which is only 1 degree shy of the record of 111 set in 1986. Looking to this weekend we should have a slight uptick in showers and thunderstorms compared to today, but the areas of activity should generally remain similar. This translates to isolated to scattered showers and thunderstorms along the International border and areas mainly east and northeast of Tucson, particularly the higher terrain. A high pressure ridge will also dominate the southwestern CONUS so expect very hot temperatures to continue through the weekend as well. We should have a bit of a downturn Monday and Tuesday with regard to convection, but temperatures will remain slightly above normal into next week as the upper pattern is fairly stagnant. The ridge slides slightly eastward by the middle of next week which should allow some additional moisture to move into the area for PWAT values approaching 1.25"-1.5". We should also have another day or two of increased rain chances, which currently includes most of southeast Arizona and the Tucson metro Wednesday and Thursday. Temperatures will still remain a few degrees above average through next week despite this increase in convective potential. && .AVIATION...Valid through 02/00Z. Isolated to scattered -TSRA/-SHRA mainly east to south of KTUS this evening, then isolated -SHRA mostly near the ern AZ/wrn New Mexico state line late tonight and early Saturday morning. Scattered -TSRA/-SHRA mainly east to south of KTUS Saturday afternoon. Brief tstm gusts to near 40 kts may occur at times. Otherwise, mainly SKC west of KTUS, and FEW-occasionally BKN clouds around 10k-15k ft MSL. Surface wind variable in direction mainly under 12 kts into Saturday morning, then surface wind nwly 8-16 kts with gusts of 20-25 kts Saturday afternoon. The strongest speeds should occur across the Upper Gila River Valley and especially near KSAD. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect isolated to scattered mainly afternoon and evening thunderstorms favoring locations east to south of Tucson through around Tuesday. A further westward coverage of thunderstorms to include much of the area may occur next Wednesday and Thursday. At this time, appears isolated to scattered thunderstorms next Friday will remain east of Tucson. 20-foot winds will generally follow typical diurnal patterns at less than 15 mph apart from thunderstorm wind gusts. High temperatures will be 5 to 10 degrees above normal through at least Saturday. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning in effect until 8 PM MST Saturday for AZZ501>506-509. && Carpenter/BF Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 31, 3:18 PM MST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
318 PM MST Fri Jul 31 2020
AZZ503-513-312300-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
318 PM MST Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 400 PM MST...
At 317 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 15 miles northeast of Nogales, moving southwest at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Nogales, Patagonia, Nogales International Airport, Patagonia Lake
State Park and Kino Springs.
LAT...LON 3137 11097 3159 11078 3151 11059 3133 11066
3133 11088
TIME...MOT...LOC 2217Z 026DEG 9KT 3149 11073
BFSpecial weather statement, Jul 31, 6:27 PM MST, 47 minutes before
Special Weather Statement National Weather Service Tucson AZ 627 PM MST Fri Jul 31 2020 AZZ504-514-010215- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 627 PM MST Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 715 PM MST... At 626 PM MST, Doppler radar was tracking a strong thunderstorm across the eastern portions of the Tucson Metro Area near Davis- Monthan Air Force Base, moving southwest at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tucson, Davis-Monthan Air Force Base, Tanque Verde, Sabino Canyon Recreation Area, Catalina Foothills, Tucson International Airport, Summit, Saguaro National Park East, Rita Ranch and Seven Falls. LAT...LON 3203 11075 3208 11096 3245 11084 3241 11066 TIME...MOT...LOC 0126Z 031DEG 20KT 3221 11082
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:44 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 107 min |
| Jul 31, 6:18 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 117 min |
| Jul 31, 6:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 31, 7:19 PM MST | Special Weather Statement | TWC | Santa Cruz | 26 min |
| Jul 31, 7:28 PM MST | Special Weather Statement | TWC | Greenlee | 47 min |
| Jul 31, 8:15 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 31, 8:15 PM MST | Special Weather Statement | TWC | Greenlee | 45 min |
| Jul 31, 10:26 PM MST | Special Weather Statement | TWC | 49 min | |
| Aug 1, 2:12 PM MST | Special Weather Statement | TWC | Greenlee | 48 min |
| Aug 1, 2:34 PM MST | Areal Flood Advisory | TWC | Greenlee | 3 hr |
| Aug 1, 2:41 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 49 min |
| Aug 1, 3:06 PM MST | Special Weather Statement | TWC | Greenlee | 54 min |
| Aug 1, 3:46 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 1, 4:04 PM MST | Severe Thunderstorm Warning | TWC | Graham | 41 min |
| Aug 1, 4:46 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 44 min |
| Aug 1, 4:49 PM MST | Special Weather Statement | TWC | Graham | 26 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.